Life‐Threatening Prolonged ICANS Following Tarlatamab Treatment in Extensive‐Stage Small Cell Lung Cancer With Brain Metastases: A Case Report

Read full text
Authors: Hiroyuki Arai, Shinji Sasada, Hiroki Kazahari, Yuya Homma, Kyohei Kaburaki
Cited by: 1
References: 5

Abstract

We report the case of a 75-year-old woman with extensive-stage small cell lung cancer (ES-SCLC) who developed severe, prolonged immune effector cell-associated neurotoxicity syndrome (ICANS) following tarlatamab. She had previously received first-line carboplatin, etoposide, and durvalumab, followed by second-line amrubicin. As third-line therapy, she received tarlatamab and developed Grade 4 ICANS within 18 h. Recurrent seizures required emergent intubation and mechanical ventilation for 6 days. Although her immune effector cell-associated encephalopathy (ICE) score transiently improved after extubation, it subsequently deteriorated to 0-1, leaving her minimally responsive. Contrast-enhanced brain MRI revealed multiple previously unrecognized brain metastases. The absence of allergic predisposition or prior neurologic symptoms suggested that untreated intracranial disease, rather than host factors, contributed to the unusually severe and prolonged ICANS. This case highlights that occult or untreated brain metastases may increase susceptibility to life-threatening ICANS during tarlatamab therapy.

Fields of Study & Subjects

Lung Cancer Research Studies Cancer Immunotherapy and Biomarkers Brain Metastases and Treatment

Publication details

Journal / source
Respirology Case Reports
Publisher
Wiley
Volume
14
Issue
5
Pages
e70617–e70617
Publication date
1 May 2026
Language
EN